Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2003, 7:48 PM CDT for Lyon County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 9, 2003, 8:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 100048 SVRTOP KSC111-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 748 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 815 PM CDT * AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ALLEN...OR ABOUT 18 MILES NORTH OF EMPORIA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... ADMIRE READING LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3873 9624 3864 9634 3847 9595 3872 9596 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 9, 3:25 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 325 PM CDT WED JUL 9 2003 ...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES INTO NEXT WEEK... LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT. DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST INTO MID WEEK. .TOP...NONE.
Hazardous weather outlook, Jul 9, 12:57 PM CDT, 6 hours 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THIS WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE AFTERNOON HOURS. FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
In the hours before
Local storm report, Jul 9, 6:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SOLOMON KS 60 MPH TSTM GUST
07/09/03 DICKINSON SMALL TREES UPROOTED.Local storm report, Jul 9, 6:30 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 9 S ABILENE KS 70 MPH TSTM GUST
07/09/03 DICKINSON LARGE TREE DOWN.
REPORTED BY TRAINED
SPOTTER.Local storm report, Jul 9, 6:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 4 S WABAUNSEE KS .75 INCH HAIL
07/09/03 WABAUNSEE
0636 PM 6 NW ALMA KS .75 INCH HAIL
07/09/03 WABAUNSEE REPORTED BY SPOTTER.Local storm report, Jul 9, 6:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM ALMA KS 1.25 INCH HAIL
07/09/03 WABAUNSEE REPORTED BY TRAINED
SPOTTER.Local storm report, Jul 9, 6:56 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM ALMA KS 1.75 INCH HAIL
07/09/03 WABAUNSEE REPORTED BY TRAINED
SPOTTER.Local storm report, Jul 9, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM 4 N ESKRIDGE KS .88 INCH HAIL
07/09/03 WABAUNSEEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:16 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 29 min |
| Jul 9, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 32 min |
| Jul 9, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.